Cold/Wind Chill, Dallam
- When
- October 18, 8:30 PM CST to October 19, 8:30 AM CST
- Where
- Dallam forecast zone
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The overnight low at Dalhart was 28 degrees.
A cold front that moved through the Texas Panhandle during the daylight hours of the 18th allowed temperatures to reach freezing during the early evening hours of the 18th and persist into the morning hours of the 19th. These subfreezing temperatures threatened sensitive vegetation during the growing season.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold front that moved through the Texas Panhandle during the daylight hours of the 18th allowed temperatures to reach freezing during the early evening hours of the 18th and persist into the morning hours of the 19th. These subfreezing temperatures threatened sensitive vegetation during the growing season. Overnight low temperatures ranged from 24 degrees at Hereford (Deaf Smith County) to 32 degrees at Wheeler (Wheeler County). After sunrise on the 19th, temperatures quickly warmed above freezing by 8:30 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 18, 8:30 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT FRI OCT 18 2013
.UPDATE...
UPDATED AND EXPANDED HARD FREEZE WARNING ONE ROW OF TEXAS COUNTIES
EASTWARD. ALSO UPGRADED THE FROST ADVISORY TO A FREEZE WARNING. THE
WESTERLY WINDS WE WERE EXPECTING TO DEVELOP TONIGHT HAVE BEEN VERY
SLOW TO KICK IN AND SURFACE DEWPOINTS ARE SLIGHTLY LOWER THAN
FORECAST. THIS HAS ALLOWED TEMPERATURES TO PLUMMET AFTER SUNSET. AS A
RESULT HAVE LOWERED MIN TEMPS BY 2-3 DEGREES. UPDATED TEXT PRODUCTS
HAVE ALREADY BEEN ISSUED.
&&
.PREV DISCUSSION... /ISSUED 643 PM CDT FRI OCT 18 2013/
AVIATION...
00Z TAFS...A FEW LINGERING LOW CLOUDS WILL QUICKLY CLEAR OUT OVER THE
NEXT HOUR. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD UNDER
PREDOMINANTLY CLEAR SKIES. WINDS WILL REMAIN LIGHT OVERNIGHT...AND
TAKE ON A WEST/SOUTHWESTERLY DIRECTION AS SURFACE HIGH PRESSURE SLIPS
SOUTH OF THE PANHANDLES. THESE WEST/SOUTHWEST WINDS WILL INCREASE TO
12-15 KTS WITH GUSTS TO NEAR 20 KTS FROM LATE MORNING THROUGH MID TO
LATE AFTERNOON SATURDAY...BEFORE QUICKLY DIMINISHING TO LESS THAN 10
KTS BY EARLY EVENING.
KB
PREV DISCUSSION... /ISSUED 319 PM CDT FRI OCT 18 2013/
DISCUSSION...
THE BIGGEST CONCERN THROUGH THE WEEK WILL BE A THE TEMPERATURE ROLLER
COASTER WE WILL SEE WITH ANOTHER COLD FRONT EXPECTED SUNDAY NIGHT.
TONIGHT...IN THE WAKE OF THE COLD FRONT THAT MOVED THROUGH THIS
MORNING...TEMPERATURES ACROSS THE REGION ARE IN THE 30S AND 40S.
CLOUDS ARE STARTING TO CLEAR FROM THE NW. THUS...EVEN THOUGH WE
EXPECT WINDS TO SHIFT TO WESTERLY OVERNIGHT...IT WON/T TAKE MUCH FOR
TEMPERATURES TO DROP BELOW FREEZING. THUS...ISSUED A HARD FREEZE
WARNING ACROSS THE WESTERN PANHANDLES...A FREEZE WARNING FOR MUCH OF
THE REST OF THE PANHANDLES...AND A FROST ADVISORY FOR THE FAR SE TX
PANHANDLE. STILL THERE IS SOME CONCERN THAT A HARD FREEZE COULD OCCUR
AS FAR EAST AS A GUYMON TO AMARILLO LINE...AS THE MET SHOWS.
HOWEVER...HAVE GONE CLOSER TO THE MAV FOR NOW...BUT IF THE SHIFT TO
WESTERLY WINDS IS DELAYED AT ALL...THIS WILL NEED TO BE WATCHED
CLOSELY.
TOMORROW AND TOMORROW NIGHT...TEMPERATURES WILL REBOUND QUICKLY INTO
THE 60S...AS WINDS SHIFT TO SOUTHWESTERLY EARLY IN THE DAY.
HOWEVER...GIVEN THE VERY DRY AIR IN PLACE...ANOTHER FREEZE IS
POSSIBLE IN THE WESTERN PANHANDLES TOMORROW NIGHT WITH PRIME SET UP
FOR RADIATIONAL COOLING. HAVE NOT ISSUED ANY HIGHLIGHTS FOR NOW TO
MINIMIZE CONFUSION AND KEEP THE FOCUS ON TONIGHT WHICH WILL BE COOLER
BY FAR.
SUNDAY AND SUNDAY NIGHT...MODELS GENERALLY SHOWED A FASTER COLD FRONT
ARRIVAL AS COMPARED TO YESTERDAYS RUNS. WITH THE LATEST RUNS...THERE
IS GOOD AGREEMENT ON THE FRONT PUSHING THROUGH MOST OF THE PANHANDLES
BETWEEN 18 AND 00Z. WITH THIS FASTER ARRIVAL...SOME PLACES IN THE NW
PANHANDLES MAY NOT GET OUT OF THE 60S...THOUGH IT STILL LOOKS TO BE A
WARM DAY IN THE SE TX PANHANDLE. WITHOUT ANY SIGNIFICANT MOISTURE
ADVECTION BEFORE THEN...DO NOT EXPECT ANY PRECIPITATION WITH THIS
FRONTAL ARRIVAL.
MONDAY AND BEYOND...THE BIGGEST CHALLENGE IN THIS PERIOD WILL BE THE
TEMPERATURE FORECAST MONDAY AND TUESDAY. THE CONTINENTAL POLAR AIR
MASS IS EXPECTED TO BE CENTERED OVER THE GREAT LAKES REGION.
HOWEVER...DEPENDING ON HOW DEEP THE COLD AIR IS...IT COULD ALSO
AFFECT THE SOUTHERN HIGH PLAINS. THE LONG RANGE MODELS HAVE SHOWN POOR
AGREEMENT AND RUN TO RUN CONSISTENCY. THE 12Z RUN WAS NO DIFFERENT
WITH THE ECMWF SHOWING A COLDER SOLUTION...AND THE GFS WARMER. FOR
NOW...HAVE STAYED CLOSE TO THE PREVIOUS FORECAST UNTIL THERE IS LESS
UNCERTAINTY.
JOHNSON
FIRE WEATHER...
THOUGH MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 15 AND 25
PERCENT THE NEXT FEW DAYS...ELEVATED FIRE WEATHER CONDITIONS ARE NOT
EXPECTED AS WINDS SHOULD GENERALLY BE NEAR OR BELOW 15 MPH.
JOHNSON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...GRAY...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.
HARD FREEZE WARNING UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
FROST ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
COLLINGSWORTH...DONLEY.
OK...FREEZE WARNING UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
BEAVER...TEXAS.
HARD FREEZE WARNING UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: CIMARRON.
&&
08/14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 922 PM CDT FRI OCT 18 2013 OKZ001>003-TXZ001>020-191430- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 922 PM CDT FRI OCT 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. VERY COLD WEATHER IS EXPECTED TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. IN THE WEST CENTRAL TEXAS AND WESTERN OKLAHOMA PANHANDLES...LOWS ARE EXPECTED TO BE BETWEEN 25 AND 29 DEGREES...WHERE A HARD FREEZE WARNING HAS BEEN ISSUED. FOR THE REST OF THE PANHANDLES...LOWS BETWEEN 29 AND 32 DEGREES ARE EXPECTED...AND A FREEZE WARNING HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE HARD FREEZE WARNING AND FREEZE WARNING CONTINUE THROUGH 10 AM SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
19 cold/wind chill. Local standard time, as filed.
The overnight low at Dalhart was 28 degrees.
The overnight low at Dalhart was 28 degrees.
The overnight low at Boys Ranch was 28 degrees.
The overnight low at Hereford was 24 degrees.
The overnight low at Stratford was 28 degrees.
The overnight low at Gruver was 29 degrees.
The overnight low at Perryton was 32 degrees.
The overnight low at Booker was 32 degrees.
The overnight low at Dumas was 28 degrees.
The overnight low at Borger was 30 degrees.
The overnight low at Miami was 30 degrees.
The overnight low at Canadian was 29 degrees.
The overnight low at Amarillo was 27 degrees.
The overnight low at Panhandle was 30 degrees.
The overnight low at Pampa was 28 degrees.
The overnight low at Wheeler was 32 degrees.
The overnight low at Umbarger was 23 degrees.
The overnight low at Claude was 28 degrees.
The overnight low at Clarendon was 30 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476658, 476659, 476660, 476661, 476662, 476663, 476664, 476665, 476666, 476667, 476668, 476669, 476670, 476671, 476672, 476673, 476674, 476675, 476676.